Alert archive / Nebraska / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 342, NWS Omaha, NE

August 28, 2005Butler County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 28, 2005, 1:54 PM CDT for Butler County, Nebraska. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 28, 2005, 1:54 PM CDT (18:54 UTC)
Expired
Aug 28, 2005, 2:30 PM CDT
In force
36 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Butler County, NE

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 18:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 28, 12:20 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 6.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2005-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 443 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2005-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
443 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
1515 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 1:38 PM CDT, 16 minutes earlier.

Area forecast discussion, Aug 28, 1:38 PM CDT, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
138 PM CDT SUN AUG 28 2005

.DISCUSSION...
ONGOING SEVERE CONVECTION...CHANCE FOR MORE STORMS MONDAY...THEN
COLD FRONT ROLLING THROUGH MID WEEK...ARE THE MAIN FORECAST CONCERNS.

THUNDERSTORMS DEVELOPED LATE THIS MORNING IN NORTHEAST NEBRASKA NEAR
WEAK SURFACE LOW INDUCED BY MID LEVEL WAVE ROTATING THROUGH THE
PLAINS.  A COUPLE OF ZONES OF CONVERGENCE WERE NOTED ON EARLY
AFTERNOON SURFACE MAPS...ONE SLICING SOUTHWEST INTO SOUTH CENTRAL
NEBRASKA AND ONE EXTENDING INTO SOUTHEAST NEBRASKA.  THETA-E AXIS
AND MORE INSTABILITY WERE NOTED ALONG THIS LATTER CONVERGENCE
BOUNDARY...WITH MAX INSTABILITY NOTED IN NORTHEAST KANSAS.  SOME
CLOUD DEBRIS WAS INHIBITING STORMS THERE FROM TAKING OFF.  AM
LOOKING FOR CURRENT SEVERE CONVECTION IN OUR WESTERN CWA TO CONTINUE
TO DROP SOUTH INTO STORM RELATIVE WIND MAX...THEN ZIPPER SOUTHEAST
ALONG THETA-E AXIS.  LARGE HAIL WILL BE THE PRIMARY IMPACT GIVEN
HIGH INSTABILITY...BUT SLOW MOVEMENT OF THE STORMS WILL LEND ITSELF
TO HEAVY RAIN THREAT AS WELL.

STORMS SHOULD WEAKEN THIS EVENING WITH LOSS OF DAYTIME HEATING...BUT
CONTINUED DEVELOPMENT OVERNIGHT IS POSSIBLE AS SURFACE BOUNDARY
SINKS ONLY SLOWLY SOUTH AND WE REMAIN UNDER INFLUENCE OF CYCLONIC
FLOW ALOFT.  SAME SET UP LOOKS TO BE IN PLACE MONDAY WITH SURFACE
FRONT ACROSS THE SOUTHERN CWA PROVIDING FOCUS.  MAY BE LACKING
TRIGGER TOMORROW AS UPPER CYCLONE SHIFTS EAST.  BUT SHOULD AT LEAST
REACH CONVECTIVE TEMPERATURE BY MID AFTERNOON TO GET THINGS
STARTED.  WILL MAINTAIN POPS OVER THE SOUTH INTO THE EVENING TO
COVER THIS.

NEXT WEATHER MAKER WILL BE COLD FRONT ENTERING THE PLAINS
WEDNESDAY.  MODELS HAVE SPED THE FRONT UP QUITE A BIT OVER THE LAST
SEVERAL RUNS...AND HAVE FOCUSED PRECIP A LITTLE FARTHER NORTH WITH
EACH RUN AS WELL.  FRONT SHOULD HAVE LOW LEVEL MOISTURE TO WORK WITH
AS NO REAL PUSH TO FLUSH THINGS OUT BEFORE MID WEEK.  HOWEVER TIMING
OF FRONTAL PASSAGE MAY PROVE TO LIMIT CONVECTIVE CHANCES UNTIL
REACHING SOUTHEAST CWA OR POINTS TO THE SOUTHEAST DURING PEAK
HEATING.  WILL MAINTAIN SLIGHT CHANCE FOR POPS AT THIS TIME.

LATER IN THE WEEK MODELS ARE TRYING TO CONVERGE ON A WETTER SOLUTION
FOR FRIDAY.  BOTH GFS AND DGEX SUGGEST MID LEVEL WAVE WILL ROLL
THROUGH NEARLY ZONAL FLOW ACROSS THE PLAINS...AND SPARK CONVECTION
BEFORE BETTER RIDGING BUILDS IN.  ECMWF ALSO SUGGESTS INCREASING
PRECIP CHANCES IN WARM ADVECTION REGIME AHEAD OF NORTHWEST FLOW
SHORTWAVE.  WILL HAVE TO TAKE A CLOSER LOOK AT THIS BEFORE
INTRODUCING POPS...BUT WOULDNT BE SURPRISED IF THEY WOULD BE
NEEDED.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
IA...NONE.

&&

DERGAN
Hazardous weather outlook, Aug 28, 11:49 AM CDT, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1149 AM CDT SUN AUG 28 2005

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-282349-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1149 AM CDT SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS GENERALLY SOUTH OF
A LINE FROM NELIGH TO TEKAMAH TO RED OAK IOWA. THE MAIN THREAT FROM
THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS.

THUNDERSTORMS ARE EXPECTED TO CONTINUE TO DEVELOP THIS AFTERNOON
AHEAD OF AN UPPER LEVEL DISTURBANCE MOVING INTO THE REGION FROM THE
WEST. DUE TO THE AMOUNT OF LOW LEVEL MOISTURE PRESENT...THE
ATMOSPHERE IS EXPECTED TO BECOME MODERATELY UNSTABLE THIS
AFTERNOON. ALTHOUGH THE VERTICAL WIND SHEAR IS ONLY MARGINALLY
FAVORABLE FOR SEVERE THUNDERSTORMS...THE AMOUNT OF INSTABILITY WILL
LIKELY ALLOW FOR ISOLATED SEVERE WEATHER. THUNDERSTORMS ARE EXPECTED
TO DECREASE IN COVERAGE AND INTENSITY AFTER 9 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ON WEDNESDAY AS A COLD FRONT
MOVES EASTWARD THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING
ACROSS EASTERN NEBRASKA AND SOUTHWEST IOWA.

BOUSTEAD

In the hours before

Local storm report, Aug 28, 11:46 AM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1146 AM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1138 AM     HAIL             5 SW ALBION             41.64N 98.07W
08/28/2005  0.88 INCH        BOONE              NE   PUBLIC

&&

TL
Local storm report, Aug 28, 12:17 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1217 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1201 PM     HAIL             1 SSW ELGIN             41.97N 98.09W
08/28/2005  0.75 INCH        ANTELOPE           NE   PUBLIC

&&

TL
Special weather statement, Aug 28, 12:42 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1242 PM CDT SUN AUG 28 2005

NEZ030-031-042-043-050-051-065>068-078-088>093-282245-
PLATTE NE-BOONE NE-COLFAX NE-BUTLER NE-CASS NE-SAUNDERS NE-OTOE NE-
SALINE NE-NEMAHA NE-GAGE NE-JOHNSON NE-JEFFERSON NE-RICHARDSON NE-
PAWNEE NE-MADISON NE-LANCASTER NE-SEWARD NE-
1242 PM CDT SUN AUG 28 2005

...SEVERE THUNDERSTORM WATCH 750 HAS BEEN ISSUED UNTIL 800 PM CDT...

THIS INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST NEBRASKA
     MADISON...BOONE...COLFAX AND PLATTE

IN EAST CENTRAL NEBRASKA
     BUTLER AND SAUNDERS

IN SOUTHEAST NEBRASKA
     CASS...SEWARD...LANCASTER...OTOE...SALINE...NEMAHA...GAGE...
     JOHNSON...JEFFERSON...RICHARDSON AND PAWNEE

62
Local storm report, Aug 28, 12:53 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
1253 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     HAIL             7 W ALBION              41.69N 98.14W
08/28/2005  1.75 INCH        BOONE              NE   PUBLIC

            10 MINUTE DURATION.

&&

TL
Local storm report, Aug 28, 1:08 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
108 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1258 PM     HAIL             7 W ALBION              41.69N 98.14W
08/28/2005  1.00 INCH        BOONE              NE   CO-OP OBSERVER

1258 PM     HAIL             4 W ALBION              41.69N 98.08W
08/28/2005  1.00 INCH        BOONE              NE   LAW ENFORCEMENT

&&

TL
Local storm report, Aug 28, 1:17 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
117 PM CDT SUN AUG 28 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HAIL             MEADOW GROVE            42.03N 97.74W
08/28/2005  0.88 INCH        MADISON            NE   TRAINED SPOTTER

&&

TL

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 10:55 AM CDTSevere Thunderstorm WarningOAXBoone35 min
Aug 28, 11:28 AM CDTSevere Thunderstorm WarningOAXBoone47 min
Aug 28, 11:44 AM CDTSevere Thunderstorm WarningOAXAntelope47 min
Aug 28, 12:14 PM CDTSevere Thunderstorm WarningOAXBoone46 min
Aug 28, 12:31 PM CDTFlash Flood WarningOAXBoone4 hr
Aug 28, 12:58 PM CDTSevere Thunderstorm WarningOAXMadison32 min
Aug 28, 1:00 PM CDTSevere Thunderstorm WarningOAXBoone45 min
Aug 28, 1:45 PM CDTSevere Thunderstorm WarningOAXBoone30 min
Aug 28, 2:15 PM CDTSevere Thunderstorm WarningOAXBoone45 min
Aug 28, 2:18 PM CDTSevere Thunderstorm WarningOAXDodge42 min
Aug 28, 2:37 PM CDTSevere Thunderstorm WarningOAXWashington53 min
Aug 28, 2:50 PM CDTSevere Thunderstorm WarningOAXSaunders41 min
Aug 28, 3:00 PM CDTSevere Thunderstorm WarningOAXDodge30 min
Aug 28, 3:05 PM CDTSevere Thunderstorm WarningOAXDouglas55 min
Aug 28, 3:30 PM CDTSevere Thunderstorm WarningOAXWashington45 min
Aug 28, 3:49 PM CDTSevere Thunderstorm WarningOAXLancaster41 min
Aug 28, 3:58 PM CDTSevere Thunderstorm WarningOAXSarpy32 min
Aug 28, 4:50 PM CDTSevere Thunderstorm WarningOAXGage, Pawnee40 min
Aug 28, 4:55 PM CDTSevere Thunderstorm WarningOAXJohnson35 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.